Arkansas, 2024

Hail and Damaging Wind in Arkansas, March 4, 2024

March 4, 2024 · NWS MEG · 3 events in 3 counties and zones

A cold front slowly pushed into the northwest portion of the Mid-South. Unseasonably warm temperatures and dewpoints were present for a March night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front slowly pushed into the northwest portion of the Mid-South. Unseasonably warm temperatures and dewpoints were present for a March night. A very unstable airmass in place across east Arkansas provided enough fuel for a few severe thunderstorms with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 4, 5:49 PM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 4, 5:49 PM CST, 1 hour 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
549 PM CST Mon Mar 4 2024

...New AVIATION...

.SYNOPSIS...
Issued at 325 PM CST Mon Mar 4 2024

Showers and thunderstorms will spread across the Mid-South
tonight into Tuesday ahead of a slow moving cold front. Dry
weather returns to the region on Wednesday behind the cold front.
Rain chances will steadily increase again ahead starting on
Thursday in advance of a new storm system. Showers and
thunderstorms will move through the region Thursday through
Saturday. Dry and cooler weather is expected for Saturday night
and Sunday.

&&

.DISCUSSION...
(This evening through next Sunday)
Issued at 325 PM CST Mon Mar 4 2024

Skies are mostly sunny across the Mid-South this afternoon with
temperatures in the lower 70s to the lower 80s. A cold front
currently extends across extreme eastern Kansas through central
Oklahoma and into central Texas. Some showers and thunderstorms
have already developed ahead of the front with some activity in
southeast Arkansas.

The cold front will continue to move east tonight reaching
northwest Arkansas by Tuesday morning. Shower and thunderstorm
activity will gradually increase tonight across the Mid-South.
Strong to severe thunderstorms are possible tonight, mainly west
of the Mississippi River with hail and gusty winds as the main
threats. Temperatures will be quite mild for early March with lows
in the low to mid 60s.

The cold front will make its way into the Mid-South by late
Tuesday afternoon. Showers and thunderstorms will become more
widespread on Tuesday. Strong to severe thunderstorms are possible
on Tuesday mainly west of the Mississippi River. Temperatures
will be a few degrees cooler on Tuesday with highs in the low to
mid 70s. The cold front will continue to move southeast reaching
north Mississippi by Wednesday morning with additional showers and
thunderstorms moving through the region.

Once the cold front moves out of the region on Wednesday, dry and
cooler weather returns by afternoon and continues through
Wednesday night. A large storm system will move into the southern
Plains on Thursday, then continue moving east through Friday
night. This system will spread more showers and thunderstorms
across the region from early Thursday morning through Saturday
afternoon. Any severe weather should remain south of the Mid-South
during this period, but locally heavy may be possible over
portions of north Mississippi.

High pressure will start to build into the region Saturday
afternoon with dry and cooler weather for Saturday night and
Sunday.

&&

.AVIATION...
(00Z TAFS)
Issued at 549 PM CST Mon Mar 4 2024

Challenging convective forecast, with cluster of vigorous TSRA
over the Arklamiss lifting north. Coldest (highest) cloud tops
are lifting north toward MEM, while also developing west toward
central AR. HRRR appears to be diminishing this convection too
quickly with loss of surface heating - at least on the east side.
A 2 hour TEMPO TSRA should hold at MEM, with convection likely
weakening by the start of the inbound push, while persisting
longer through the evening around JBR.

Warm advection -SHRA will be possible at all TAF sites overnight,
but should have limited impacts.

TSRA timing for Tuesday a bit difficult to pin down, but will
likely be tied to surface heating/destabilization, midlevel height
falls and surface cold front. At this time this points toward the
18Z Tuesday to 02Z Wednesday time frame.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...ARS
AVIATION...PWB

In the hours before

Special weather statement, Mar 4, 7:32 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Memphis TN
732 PM CST Mon Mar 4 2024

ARZ027-035-036-048-050200-
Poinsett AR-St. Francis AR-Cross AR-Crittenden AR-
732 PM CST Mon Mar 4 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ST. FRANCIS...
SOUTHEASTERN POINSETT...NORTHWESTERN CRITTENDEN AND EASTERN CROSS
COUNTIES THROUGH 800 PM CST...

At 732 PM CST, Doppler radar was tracking a strong thunderstorm near
Parkin, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Earle, Parkin, Village Creek State Park, Turrell, Smithdale, Three
Forks, Cottonwood Corner, Booker, Twist, McDonald, Round Pond,
Blackfish, Cloar, Kinton, Coldwater, Hicks Station, Whitmore, Togo,
River Front, and Lansing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3504 9060 3519 9075 3553 9047 3535 9022
TIME...MOT...LOC 0132Z 220DEG 19KT 3519 9059

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PWB

The radar

The Memphis radar (KNQA), 64 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cross

When
March 4, 7:40 PM CST to 7:45 PM CST
Where
Cross County, Riverside
Measured
54 kt (62 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
35.250, -90.570

Two large trees down across driveway.

Hail, Poinsett

When
March 4, 8:15 PM CST to 8:20 PM CST
Where
Poinsett County, 0.89 mi SE of Ruffin
Measured
1.25 in hail
Reported by
Public
Coordinates
35.660, -90.560

Half dollar-sized hail fell on the west side of Trumann.

Hail, Craighead

When
March 4, 8:23 PM CST to 8:27 PM CST
Where
Craighead County, 0.89 mi SE of Nettleton
Measured
1.5 in hail
Reported by
Public
Coordinates
35.810, -90.640

Ping pong to golfball-sized hail fell at a truck stop.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168790, 1168792, 1168791.